Texas, 2015

Tornadoes and Hail in Texas, May 5, 2015

May 5, 2015 · NWS LUB · 5 events in 2 counties and zones

Scattered thunderstorms developed late this afternoon in the southwest South Plains and proceeded to move east and northeast into the Rolling Plains by late evening. As these storms approached the Lubbock area, they encountered greater instability and rapidly strengthened into severe storms producing some large hail from Wolfforth to the west side of Lubbock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed late this afternoon in the southwest South Plains and proceeded to move east and northeast into the Rolling Plains by late evening. As these storms approached the Lubbock area, they encountered greater instability and rapidly strengthened into severe storms producing some large hail from Wolfforth to the west side of Lubbock. These storms gradually weakened east of Lubbock at which time a nearly stationary supercell storms erupted in southwest Crosby County. This supercell would go on to produce baseball size hail in addition to two tornadoes southwest of Ralls; both of which remained over open land causing no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 2:43 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 5, 2:43 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT TUE MAY 5 2015

.SHORT TERM...
AIRMASS RECOVERY CONTINUES TO MAKE PROGRESS THIS AFTERNOON AS
TEMPERATURES HAVE WARMED INTO THE LOW 70S ACROSS THE WESTERN AND
SOUTHERN SOUTH PLAINS. CU FIELD LOOKING HEALTHIER SOUTH INTO THE
PERMIAN BASIN WHERE HEATING INTO THE MID 70S-LOW 80S HAS
MATERIALIZED...SO WOULD EXPECT STORMS TO INITIATE LOCALLY AND BECOME
STRONGER AS TEMPERATURES WARM THROUGH LATE THIS AFTERNOON. UPPER
DISTURBANCE PUSHING INTO EASTERN NEW MEXICO WILL PROVIDE LARGE SCALE
FORCING FOR ASCENT WHILE SEVERAL SURFACE FEATURES WILL HELP TO
PROVIDE A LOW LEVEL FOCUS. THESE NAMELY CONSIST OF A SURFACE LOW
FROM NEAR GUYMON TO CARLSBAD...CONVERGENCE BOUNDARY/DIFFUSE DRYLINE
STRETCHING FROM TATUM TO BIG SPRING...AND AN OUTFLOW BOUNDARY ALONG
US 62/82 BETWEEN LUBBOCK AND BROWNFIELD. DEWPOINTS IN THE MID 50S-
LOW 60S ALONG WITH STEEP MID-LEVEL LAPSE RATES...OWING TO A COLD
POCKET OF H50 TEMPERATURES...WILL FOSTER CAPE VALUES NEAR 2000 J/KG
AS INCREASING SOUTHWEST FLOW ALOFT PROMOTES DEEP LAYER SHEAR OF 40
KNOTS. A 30-40 KNOT LOW LEVEL JET WILL ALSO DEVELOP THIS
EVENING...FURTHER AIDING IN THE CURVING/LENGTHENING OF HODOGRAPHS.

EXPECT STORMS TO CONTINUE THROUGH THIS EVENING AS THE PREVIOUSLY
MENTIONED UPPER TROUGH MOVES THROUGH THE SOUTH PLAINS INTO THE TEXAS
PANHANDLE...CAPABLE OF PRODUCING ALL SEVERE MODES /LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES/. WITH COLD TEMPERATURES
ALOFT AND STEEPENING LAPSE RATES...WOULD EXPECT HAIL TO BE THE
PRIMARY THREAT. THE TORNADO THREAT SHOULD WANE WITH TIME THIS
EVENING AS THE BOUNDARY LAYER STABILIZES AND UPDRAFT BASES BECOME
ELEVATED...WHILE THE THREAT FOR DAMAGING WIND GUSTS WILL INCREASE
WITH TIME AS STORMS BECOME DOWNDRAFT DOMINANT. BRUNT OF
STRONG/SEVERE ACTIVITY SHOULD WIND DOWN BY LATE THIS EVENING OR
SHORTLY AFTER MIDNIGHT FROM SOUTHWEST TO NORTHEAST WITH PASSAGE OF
THE UPPER DISTURBANCE...BUT COULD STILL SEE LINGERING SHOWERS/STORMS
WITH ONSET OF THE LOW LEVEL JET AND PLENTY OF MOISTURE ACROSS THE
ROLLING PLAINS.

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE ONCE AGAIN BY LATE
WEDNESDAY AFTERNOON MAINLY EAST OF THE CAPROCK ESCARPMENT
ALONG/AHEAD OF THE DRYLINE. ANY STORMS THAT DEVELOP WILL AGAIN HAVE
THE POSSIBILITY TO TURN SEVERE WITH TEMPERATURES IN THE 80S LEADING
TO 2000-3000 J/KG OF CAPE WITH 25-30 KNOTS OF 0-6 KM SHEAR IN PLACE.
THE MISSING PLAYER WILL HOWEVER BE THE LARGE SCALE FORCING IN WAKE
OF TODAY/S SYSTEM.

.LONG TERM...
LATE WEEK CONTINUES TO LOOK ACTIVE WITH POTENTIAL FOR GENERALLY
AFTERNOON AND NIGHTTIME THUNDERSTORMS ALONG AND EAST OF A SLOSHING
DRYLINE THROUGH SATURDAY AS ANOTHER UPPER LOW DEVELOPS OVER THE
WRN CONUS...DIGS TO THE 4-CORNERS REGION THEN LIFTS NEWD ONTO THE
NRN HIGH PLAINS. PROGS STILL KEEP THIS NEXT LOW ON A TRAJECTORY
FURTHER NORTH THAN THE SYSTEM THAT WILL BE DEPARTING THE REGION
TONIGHT...SO A REPEAT OF THE HEAVY RAIN FROM LAST NIGHT AND THIS
MORNING IS NOT NECESSARILY IN THE OFFING AS IT WILL BE A LITTLE
MORE DIFFICULT TO DRAW DEEP RICH MOISTURE BACK INTO SOUTH PLAINS
REGION WITH MID-LEVEL FLOW LIKELY STAYING VEERED TO THE SW.
REGARDLESS...SET UP LOOKS FAVORABLE FOR ISOLATED TO SCATTERED
CONVECTION THURSDAY...INCREASING TO SCATTERED TO NUMEROUS FRIDAY
AND SATURDAY AS LIFT INCREASES AHEAD OF THE UPPER LOW.

A PACIFIC COLD FRONT SHOULD SWEEP ACROSS THE FCST AREA SUNDAY...
WITH THE POSSIBLE EXCEPTION OF THE FAR SERN CORNER WHERE ENOUGH
LOW LEVEL MOISTURE MAY HANG ON TO JUSTIFY A THUNDER MENTION AS
LATE AS SUNDAY NIGHT. APPROACHING SHORT WAVE RIDGING SHOULD THEN
RESULT IN FAIR WEATHER MONDAY...POSSIBLY INTO TUESDAY.

TEMPERATURES LOOK FAIRLY MILD FOR THIS TIME OF YEAR. WILL CONTINUE
PREVIOUS FCST TRENDS OF UNDERCUTTING MOS GUIDANCE FOR HIGH
TEMPERATURES THROUGH THE END OF THE WEEK TOWARD A BLEND OF RAW
MODEL AND OBJECTIVE GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  78  52  78 /  30   0  10  20
TULIA         54  81  57  78 /  60  10  20  40
PLAINVIEW     55  81  58  78 /  50  10  30  40
LEVELLAND     56  83  59  80 /  20  10  20  40
LUBBOCK       59  84  60  81 /  40  10  30  40
DENVER CITY   55  83  58  81 /  20  10  20  30
BROWNFIELD    58  84  60  81 /  20  10  30  40
CHILDRESS     62  84  63  80 /  70  20  40  50
SPUR          60  84  60  79 /  60  30  40  50
ASPERMONT     63  84  63  81 /  40  30  40  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/07
Hazardous weather outlook, May 5, 10:24 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 AM CDT TUE MAY 5 2015

TXZ021>044-061630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1124 AM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. THUNDERSTORM COVERAGE WILL
INCREASE FROM WEST TO EAST THROUGH THE EVENING. THE STRONGEST OF
THE STORMS MAY BE CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE
OF GOLF BALLS...DESTRUCTIVE WINDS UP TO 70 MPH AND A RISK OF
TORNADOES.

THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY AS AN ACTIVE
DRYLINE PERSISTS IN THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 5:20 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT TUE MAY 5 2015

TXZ035-052345-
LUBBOCK TX-
620 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK COUNTY UNTIL
645 PM CDT...

AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOLFFORTH...OR 8 MILES SOUTHWEST OF LUBBOCK...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL...WIND GUSTS OF 50 TO 55 MPH...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... LUBBOCK...WOLFFORTH...AND TEXAS TECH
UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3348 10206 3359 10208 3370 10186 3345 10179
      3345 10205
TIME...MOT...LOC 2319Z 235DEG 21KT 3352 10200

SC

The radar

The Lubbock radar (KLBB), 24 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Lubbock

When
May 5, 5:33 PM CST to 5:36 PM CST
Where
Lubbock County, 0.9 mi NE of Wolfforth to 0.9 mi NW of West Carlisle
Measured
1.75 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
33.510, -102.010

Severe hailstones up to golf ball size were reported by the public in Wolfforth while a NWS employee in west Lubbock reported quarter size hail. Damage to cars was observed in Wolfforth, particularly at Frenship High School where many after school activities were in progress.

Tornado, Crosby

When
May 5, 6:24 PM CST to 6:27 PM CST
Where
Crosby County, 3.45 mi W of Owens to 3.21 mi W of Owens
Rating
EF0
Path length
0.25 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.570, -101.410

A storm chaser documented a narrow tornado for three minutes over open land. No damage occurred.

Tornado, Crosby

When
May 5, 6:27 PM CST to 6:33 PM CST
Where
Crosby County, 7.74 mi SW of Owens to 6.53 mi SSW of Owens
Rating
EF0
Path length
2.3 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
33.480, -101.430

A storm chaser videoed the previous tornado rope out and eventually merge with a new tornadic circulation. This second tornado was more organized than the first and eventually crossed Highway 207 as videoed by a truck driver. No damage was observed despite crossing directly over power lines along the highway.

Hail, Crosby

When
May 5, 6:47 PM CST
Where
Crosby County, 3.5 mi S of Crosbyton Muni Arpt
Measured
2.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.570, -101.240

Baseball size hail was observed five miles south of Crosbyton. Some vehicles were heavily damaged.

Funnel Cloud, Crosby

When
May 5, 7:00 PM CST
Where
Crosby County, 8.91 mi ESE of Crosbyton Muni Arpt
Reported by
Storm Chaser
Coordinates
33.550, -101.100

A storm chaser reported a funnel cloud with the previously tornadic storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567021, 567023, 567024, 567026, 567027.